Texas, 2021

Flood and Hail in Texas, May 18, 2021

May 18, 2021 · NWS AMA · 5 events in 3 counties and zones

On May 18th, a slow moving upper level low pressure system which had been responsible for severe storms May 15 through May 17th, moved east into northern New Mexico. The environment was just unstable enough to produce a few severe storms in the area with large hail and severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On May 18th, a slow moving upper level low pressure system which had been responsible for severe storms May 15 through May 17th, moved east into northern New Mexico. The environment was just unstable enough to produce a few severe storms in the area with large hail and severe wind gusts. These storms also produced some heavy rain with nuisance flooding in some areas. A few automated weather equipment across the Panhandles measured over an inch of rain with some of these down pours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 18, 1:25 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 18, 1:25 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
225 PM CDT Tue May 18 2021

.SHORT TERM (today through tomorrow night)...

An upper level low over north central New Mexico will slowly drift
southeast to east central New Mexico by Wednesday morning and then
it will lift northeastward across the northwest part of our CWA on
Wednesday night.  The Panhandles will remain in the diffluent flow
ahead of this upper level low and several minor disturbances will
move through this flow to help set off periods of showers and
thunderstorms through Wednesday night.  There could be a few
thunderstorms that become severe with large hail and damaging winds
being the main threats.  Heavy rainfall may also cause isolated areas
of flooding.

&&

.LONG TERM.(Thursday through Monday)...

Thursday could very well be our first inactive day regarding
thunderstorms across the Panhandles. Its only one day though
because chances return to the forecast every day through the
extended.

The upper levels are noted by broad troughing over the western
CONUS and high pressure over the eastern CONUS. This sets the
stage for Gulf moisture advecting into the Southern Plains and
weak disturbances passes over the Panhandles in the southwesterly
flow regime aloft.

On Thursday, our H5 low which helped bring several days of
thunderstorms to the area will finally diminish to a small
shortwave embedded in the main flow and transition over the
Central/Northern Plains. We should be under subsidence through
the day, and the lack of large scale ascent should limit our
precipitation chances greatly across the region. A surface high
over the southeastern CONUS should allow for Gulf moisture to
advect in the the Southern Plains; however, this moisture looks
best east of the Panhandles. Forecast soundings indicate a strong
cap in place with only 20-30 knots of bulk shear. The lack of
forcing and boundaries Thursday will make it difficult for any
parcels to reach the unstable air aloft. MLCAPE doesn't look very
favorable, and the limited shear will make it difficult for any
thunderstorms to get going. Could an isolated storm pop up? Sure.
That said, our PoPs across the Panhandles are basically under 10
percent for the most part, and widespread thunderstorm activity
appears very low at this time.

On Friday, MLCAPE is very limited at a couple hundred to around
500 J/kg. Bulk shear is also weak at around 20 knots with some
areas in 30 knot range. We are lacking forcing and moisture early
on in the day, but by late Friday afternoon and evening moisture
starts to advect in from the Gulf and we get a little upper
dynamics from an approaching H5 low which should be closed off by
now and very pronounced over the western CONUS. Overall, not the
best forcing, and moisture is again better east of the Panhandles,
so severe weather should be limited across the Panhandles. Not
saying we won't have severe weather, but chances look limited at
this time.

The weekend into Monday we start a transition period as the closed
low over the western CONUS makes its way over the Rockies as the
ridge of high pressure slides west. This ridge will force the
H5 low well to the north across the Northern Plains. A surface
high should allow for continued Gulf moisture to advect into the
Southern Plains. There could be enough shortwave energy aloft to
help initiate thunderstorms through the weekend and into Monday,
but its too early to say with much confidence the chances for
severe weather. Monday has better thermodynamic and dynamic
variables, so if any of these days had a chance at severe weather
it would likely be best on Monday.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                52  72  56  80  59 /  50  40  10   5   5
Beaver OK                  54  75  57  81  59 /  60  30  20  10   5
Boise City OK              47  71  50  82  55 /  50  30   5   5   5
Borger TX                  55  75  59  84  62 /  50  30  10   5   5
Boys Ranch TX              51  73  55  85  59 /  50  40   5   5   5
Canyon TX                  51  73  55  82  57 /  40  40   5   5   5
Clarendon TX               55  73  58  77  61 /  40  40  20   5   5
Dalhart TX                 48  71  50  82  54 /  50  40   5   5   5
Guymon OK                  52  75  55  83  58 /  50  40  10   5   5
Hereford TX                50  74  54  84  58 /  40  40   5   5   5
Lipscomb TX                55  76  57  79  60 /  60  30  30  10   5
Pampa TX                   54  74  57  79  59 /  50  30  20   5   5
Shamrock TX                57  75  57  78  60 /  50  30  40  10  10
Wellington TX              57  77  58  78  61 /  40  30  40  10  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/24
Hazardous weather outlook, May 18, 1:28 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
228 PM CDT Tue May 18 2021

OKZ001>003-TXZ001>020-317-190730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
228 PM CDT Tue May 18 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this morning through this evening.
A few storms could become severe with large hail being the
primary potential hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

With the exception of Thursday, thunderstorms will be possible
each afternoon and evening from Wednesday through Monday. At this
time, the probability for widespread severe thunderstorms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 12:41 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
141 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLASH FLOOD      PALO DURO CANYON        34.94N 101.65W
05/17/2021                   RANDALL            TX   PARK/FOREST SRVC

            SIGNIFICANT FLOODING OCCURRED IN THE PARK.
            NUMEROUS TRAIL BRIDGES OVER CREEKS WERE
            WASHED OUT AND LOST. A ROCKSLIDE CAUSED BY
            THE FLOODING BLOCKED MAIN ROAD THAT DESCENDS
            DOWN INTO THE CANYON AND HAD TO BE CLEARED.

&&

MJG
Local storm report, May 18, 12:49 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
149 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             10 W BOISE CITY         36.73N 102.69W
05/18/2021  E0.70 INCH       CIMARRON           OK   EMERGENCY MNGR

&&

MJG
Local storm report, May 18, 12:54 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
154 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             16 N BOISE CITY         36.96N 102.56W
05/18/2021  M1.00 INCH       CIMARRON           OK   PUBLIC

            REPORTED RELAYED BY EMERGENCY MANAGER.

&&
Special weather statement, May 18, 1:43 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
243 PM CDT Tue May 18 2021

TXZ011-016-182045-
Deaf Smith TX-Oldham TX-
243 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND WESTERN
DEAF SMITH COUNTIES UNTIL 345 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bellview, or 27 miles northwest of Friona, moving
northeast at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Adrian, Glenrio, Bootleg and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3534 10304 3534 10262 3504 10258 3476 10285
      3478 10304
TIME...MOT...LOC 1943Z 225DEG 11KT 3497 10299

LG
Local storm report, May 18, 1:52 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             6 E LAKE TANGLEWOOD     35.07N 101.69W
05/17/2021  E2.00 INCH       RANDALL            TX   PUBLIC

&&

MJG
Special weather statement, May 18, 2:21 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
321 PM CDT Tue May 18 2021

TXZ012-013-017-018-317-182100-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
321 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
NORTHEASTERN RANDALL...WESTERN CARSON AND EASTERN POTTER COUNTIES
UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Washburn, or 12 miles southeast of Amarillo,
moving north at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Amarillo, Fritch, Washburn and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3505 10175 3562 10183 3562 10130 3504 10153
TIME...MOT...LOC 2021Z 182DEG 28KT 3513 10164

LG

The radar

The Amarillo radar (KAMA), 86 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flood. Local standard time, as filed.

Hail, Oldham

When
May 18, 3:09 PM CST
Where
Oldham County, 1.13 mi E of Adrian
Measured
1 in hail
Reported by
Public
Coordinates
35.270, -102.660

Hail, Oldham

When
May 18, 3:23 PM CST
Where
Oldham County, 3.46 mi WNW of Vega
Measured
1 in hail
Reported by
Public
Coordinates
35.260, -102.490

Hail, Oldham

When
May 18, 3:47 PM CST
Where
Oldham County, 6.36 mi WNW of Wildorado
Measured
0.75 in hail
Reported by
Public
Coordinates
35.220, -102.310

Flood, Carson

When
May 18, 5:02 PM CST to 6:02 PM CST
Where
Carson County, 7.42 mi NE of Mc Bride to 8.54 mi ENE of Mc Bride
Cause
Heavy Rain
Reported by
Public
Coordinates
35.590, -101.370

Curb to curb flooding was reported.

Hail, Hutchinson

When
May 18, 6:12 PM CST
Where
Hutchinson County, 5.61 mi E of Borger
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.670, -101.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953291, 953292, 953293, 953290, 953294.